Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

February 16, 202111 counties in West Virginia

NWS Charleston, WV issued this special weather statement at Feb 16, 2021, 6:39 AM EST for 11 counties in West Virginia. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2021, 6:39 AM EST (11:39 UTC)
Expired
Feb 16, 2021, 8:30 AM EST
In force
111 min
Issued by
NWS Charleston, WV

Counties Boone County, WV, Calhoun County, WV, Jackson County, WV, Kanawha County, WV, Lincoln County, WV, Logan County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Tyler County, WV, Wirt County, WV

The radar

The Charleston,WV radar (KRLX), 45 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 921 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
921 m²/s²
0-3 km storm-relative helicity
1301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

782 
WWUS81 KRLX 161139
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
639 AM EST Tue Feb 16 2021

WVZ005-007>011-013>020-024>027-029-034-515-161330-
Wyoming-Doddridge-Roane-Wirt-Kanawha-Lincoln-Wood-Mingo-Wayne-
Calhoun-Jackson-Northwest
Raleigh-Clay-Ritchie-Boone-Mason-Logan-Gilmer-Pleasants-Tyler-Putnam-
639 AM EST Tue Feb 16 2021

...BLACK ICE WILL AFFECT CALHOUN...PUTNAM...KANAWHA...LINCOLN...
WIRT...ROANE...NORTHWESTERN WYOMING...JACKSON...SOUTHEASTERN WAYNE...
EAST CENTRAL WOOD...SOUTHEASTERN PLEASANTS...SOUTHEASTERN MASON...
RITCHIE...WEST CENTRAL DODDRIDGE...CENTRAL MINGO...NORTHWESTERN
GILMER...CENTRAL TYLER...NORTHWESTERN RALEIGH...LOGAN...WEST CENTRAL
CLAY AND BOONE COUNTIES...

An arctic cold front will cause a rapid fall in temperatures early 
this morning. This will cause any water on untreated surfaces to 
quickly freeze. Motorists should use extreme caution and be prepared 
for black ice on the roadway. Remember that bridges freeze first and 
could be dangerous before the rest of the highway becomes slick. In 
addition, some light snow could also quickly stick to roadways.

Locations impacted include...
Charleston, Nitro, Ripley, Madison, Spencer, Winfield, Harrisville,
Logan, Hamlin, Elizabeth, Middlebourne, Grantsville, Jefferson, South
Charleston, St. Albans, Dunbar, Hurricane, Sissonville, Chesapeake
and Eleanor.

This includes the following highways...
 Interstate 79 between mile markers 1 and 35.
 Interstate 77 in West Virginia between mile markers 96 and 142.
 Interstate 64 in West Virginia between mile markers 34 and 57.
 West Virginia Turnpike between mile markers 74 and 95.
 Route 119 between mile markers 7 and 80.
 Route 50 in West Virginia between mile markers 26 and 48.

LAT...LON 3894 8091 3756 8172 3784 8241 3895 8169
      3956 8081
TIME...MOT...LOC 1135Z 239DEG 49KT 3844 8162 

$$

25

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Feb 16, 6:30 AM EST, 9 minutes earlier.

Area forecast discussion, Feb 16, 6:30 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
630 AM EST Tue Feb 16 2021

.SYNOPSIS...
Arctic front brings some light snow today. Another winter storm
possible later this week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 520 AM Tuesday...

Will end the Ice Storm Warning as precipitation has changed to
snow. Expect some light snow accumulations today as the arctic
cold front moves through.

As of 520 AM Tuesday...

Will remove 2 more counties from the Ice Storm Warning since
precipitation has ended there.

As of 350 AM Tuesday...

Precipitation with the main system is pulling out of the area
this morning. Based on where the precipitation is expected and
where temperatures have risen above freezing, have cancelled all
but 4 counties of the Ice Storm Warning.

An arctic cold front will then push through the area this
morning. This may produce some light snow as it moves through.
It could also cause a refreeze on any untreated surfaces that
have melted. Flurries can be expected this afternoon into
tonight in the arctic air behind the front.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 445 AM Tuesday...

Most of the day Wednesday should be dry as surface high pressure
briefly moves in to the north. Temperatures will be on the
cooler side for much of the area, in the mid 20s to lower 30s
for the northwestern half of the area and the mountains, and in
the mid 30s to lower 40s for the southern part of the area.

Wednesday night another winter storm will move in and affect
the area as low pressure moves up from the southwest.
Additionally a deep upper level trough gradually pushes into the
area through the end of the week. Expecting this system to
start off as snow, but confidence lowers from there with what
precipitation types and how much of each type will occur. Models
generally agree on there being significant precipitation
amounts possible with this system. With the high amounts of
moisture, will have to monitor this system as water issues could
be possible.

Overall, the NAM trends warmer than the other models, leaning
towards more of a mix of freezing rain/rain while the GFS/ECMWF
trend on the cooler side and hit the area more with snow, and
the Canadian is more in the middle. The Canadian and NAM both
bring the surface low through the area while the GFS and ECMWF
have this low further to the southeast of the area as it moves
towards the northeast. Depending on how warm/cool the area ends
up getting, the expected snow and ice amounts could change
drastically from what is currently in the forecast. Current
thoughts is that the snow Wednesday night will eventually
transition to rain on Thursday as temperatures warm up, with the
current forecast high for Thursday above freezing everywhere
but the higher elevations. There may be a mix of wintry
precipitation as it transitions from snow to rain/rain to snow.
By Thursday night into Friday, models do agree a bit more with
leaning on the colder side, so expecting the precipitation to
transition back to snow on the back end of the system as
precipitation chances move out. Additionally, upslope snow
showers will be possible in the mountains throughout the day on
Friday. Overall, due to the disagreement in the models, have
pretty low confidence in current snow/ice amounts but there
generally should be a mix of precipitation types and
significant amounts of precipitation with this system.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 500 AM Tuesday...

Models agree with bringing in high pressure for the weekend as
well as upper level ridging moving into the area, leaving the
weekend dry. Saturday is expected to be on the chilly side, but
temperatures should gradually warm up into the start of the next
work week. Models then bring a cold front through for the
beginning of the week, but vary slightly with the timing of this
system. The ECMWF is a bit quicker, bringing the front through
Friday, followed by the Canadian later Monday into Monday night,
and finally the GFS moving it through later Monday night. This
system will likely bring chances of rain and snow showers back
to the area.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 520 AM Tuesday...

Any remaining IFR/LIFR conditions will give way to MVFR
conditions this morning, with the exception of some snow that
could at times cause IFR conditions as an arctic cold front
pushes through today.

This evening, MVFR conditions will continue in West Virginia
and southwestern Virginia, with southeast Ohio and northeastern
Kentucky improving to VFR. These VFR conditions will push
eastward during the night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of snow could vary. Timing
of ceilings improving could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE               TUE 02/16/21
UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EST 1HRLY       05   06   07   08   09   10   11   12   13   14   15   16
CRW CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
HTS CONSISTENCY  H    H    M    M    M    M    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    M    M    H    H    H    M    M    H    H
EKN CONSISTENCY  M    M    M    H    L    M    M    H    M    M    L    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    H    H    H    H    H    H    H    H    M    H

AFTER 12Z WEDNESDAY...
IFR possible Wednesday night through Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/CG
NEAR TERM...RPY
SHORT TERM...CG
LONG TERM...CG
AVIATION...RPY
Hazardous weather outlook, Feb 16, 6:27 AM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
627 AM EST Tue Feb 16 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-171130-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
627 AM EST Tue Feb 16 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A system Wednesday night into Thursday could produce a wintry mix of
precipitation. Significant precipitation amounts are possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Feb 16, 6:19 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
619 AM EST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     ICE STORM        1 NNE IRONTON           38.54N 82.67W
02/16/2021                   LAWRENCE           OH   PUBLIC

            PHOTO ON SOCIAL MEDIA OF A LARGE TREE DOWN
            ALONG STATE ROUTE 93.

&&

CG
Special weather statement, Feb 16, 6:39 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
639 AM EST Tue Feb 16 2021

WVZ005-007>011-013>020-024>027-029-034-515-161330-
Wyoming-Doddridge-Roane-Wirt-Kanawha-Lincoln-Wood-Mingo-Wayne-
Calhoun-Jackson-Northwest
Raleigh-Clay-Ritchie-Boone-Mason-Logan-Gilmer-Pleasants-Tyler-Putnam-
639 AM EST Tue Feb 16 2021

...BLACK ICE WILL AFFECT CALHOUN...PUTNAM...KANAWHA...LINCOLN...
WIRT...ROANE...NORTHWESTERN WYOMING...JACKSON...SOUTHEASTERN WAYNE...
EAST CENTRAL WOOD...SOUTHEASTERN PLEASANTS...SOUTHEASTERN MASON...
RITCHIE...WEST CENTRAL DODDRIDGE...CENTRAL MINGO...NORTHWESTERN
GILMER...CENTRAL TYLER...NORTHWESTERN RALEIGH...LOGAN...WEST CENTRAL
CLAY AND BOONE COUNTIES...

An arctic cold front will cause a rapid fall in temperatures early
this morning. This will cause any water on untreated surfaces to
quickly freeze. Motorists should use extreme caution and be prepared
for black ice on the roadway. Remember that bridges freeze first and
could be dangerous before the rest of the highway becomes slick. In
addition, some light snow could also quickly stick to roadways.

Locations impacted include...
Charleston, Nitro, Ripley, Madison, Spencer, Winfield, Harrisville,
Logan, Hamlin, Elizabeth, Middlebourne, Grantsville, Jefferson, South
Charleston, St. Albans, Dunbar, Hurricane, Sissonville, Chesapeake
and Eleanor.

This includes the following highways...
 Interstate 79 between mile markers 1 and 35.
 Interstate 77 in West Virginia between mile markers 96 and 142.
 Interstate 64 in West Virginia between mile markers 34 and 57.
 West Virginia Turnpike between mile markers 74 and 95.
 Route 119 between mile markers 7 and 80.
 Route 50 in West Virginia between mile markers 26 and 48.

LAT...LON 3894 8091 3756 8172 3784 8241 3895 8169
      3956 8081
TIME...MOT...LOC 1135Z 239DEG 49KT 3844 8162

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 11:07 AM ESTWinter Storm WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more17 hr
Feb 16, 3:02 PM ESTWind Chill AdvisoryRLXPocahontas, Randolph14 hr

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.